Recalled Artificial Tears in 2023: A Comprehensive Guide
Artificial tears are used by many to relieve symptoms of dry eyes, but not all products on the market are safe. In 2023, the Centers for Disease Control and Prevention (CDC) reported a recall of certain artificial tears due to potential bacterial contamination. Here, we break down the details of this recall, the products involved, and what it means for consumers.
Global Pharma Healthcare issued a recall for EzriCare Artificial Tears and Delsam Pharma Artificial Tears and Artificial Eye Ointment in February 2023. The CDC cited potential bacterial contamination as the cause, with reports of vision loss and even death linked to these products.
Updated Health Impact and CDC’s Advisory
As of May 15, 2023, the CDC has updated the number of patients infected with the rare, drug-resistant VIM-GES-CRPA strain of Pseudomonas aeruginosa to 81, up from 68 in March. The severity of the infections has also escalated dramatically, with 14 individuals being blinded, four having their eyeballs surgically removed, and four fatalities linked to the bacterial outbreak.
Although the implicated products have been recalled, there’s still a potential risk for those who have already used them. The CDC strongly advises anyone who has used EzriCare or Delsam Pharma’s artificial tears or Delsam Pharma’s artificial eye ointment and has signs or symptoms of an eye infection to seek medical care immediately. Symptoms to watch out for include yellow, green or clear discharge from the eye, eye pain or discomfort, redness of the eye or eyelid, feeling of something in your eye, increased sensitivity to light, and blurry vision.
FDA Response and Global Pharma’s Status
The FDA, working in collaboration with the CDC, is intensively investigating the bacterial outbreak linked to these products. The probe includes examining unopened bottles of EzriCare eye drops to identify if the contamination occurred during the manufacturing process. Meanwhile, the FDA has placed Global Pharma Healthcare, the manufacturer of these recalled products, on import alert due to non-compliance with current good marketing practices.
What You Should Do If You’ve Used the Recalled Products
If you’ve used any of the recalled products, the best course of action is to stop using them immediately. Should you experience any symptoms of infection, such as blurry vision, eye discharge, eye redness, eye pain, or increased light sensitivity, get in touch with your healthcare provider without delay. If you believe you’ve suffered an eye infection or vision loss after using these products, contacting a legal expert for a free case review could be beneficial.
In the wake of this recall, it’s crucial to stay abreast of product safety announcements to safeguard your health. Consumers should feel empowered to question the safety and quality of the products they use, particularly when their health is at stake.
The 2023 recall of artificial tears underscores the significance of rigorous product safety standards and the importance of consumers staying informed. As the situation develops, we’ll continue providing updates on the recall and any related legal actions to help you navigate this complicated situation.
Considering Legal Action?
The devastating impact of the contaminated artificial tears has led to numerous lawsuits against the manufacturers. If you or a loved one have suffered from an eye infection, vision loss, or other serious side effects after using any of the recalled products, you may be entitled to compensation.
We invite you to visit our artificial tears lawsuit page to learn more about your legal rights and the steps involved in joining the ongoing lawsuit. Remember, you are not alone in this – there are options available for you to seek justice.
Several products have been recalled due to this potential bacterial contamination, and they include:
EzriCare Artificial Tears Lubricant Eye Drops
EzriCare Artificial Tears Lubricant Eye Drops, which are linked to 37 of the 68 logged cases so far, according to the CDC, have been recalled. The tainted eye drops can be identified with the manufacturing codes listed on its packaging; NDC 79503-0101-15 and UPC 3 79503 10115 7.
Delsam Pharma Artificial Tears Lubricant Eye Drops
Delsam Pharma Artificial Tears Lubricant Eye Drops, also manufactured by Global Pharma Healthcare, have been linked to current bacterial infections. Recalled products can be identified using packaging codes NDC 72570-121-15 and UPC 3 72570 12115 8.
Delsam Pharma Artificial Eye Ointment
Delsam Pharma Artificial Eye Ointment is being recalled due to “possible microbial contamination.” While it’s not technically an eye drop product, implicated tubes of ointment can be identified with the NDC 72570-122-35 and UPC code 3 72570 12235 3.
Clear Eyes Once Daily, Eye Allergy Itch Relief
Clear Eyes Once Daily, Eye Allergy Itch Relief, manufactured by Teva Pharmaceuticals, is being recalled due to a “failed impurities” test. This recall includes over 700,000 bottles with expiration dates reaching into late 2023 and early 2024 in the following lots: Lot 114349, Lot 117396, Lot 0120128, Lot 114371, and Lot 123781.
Purely Soothing 15% MSM Drops
Purely Soothing 15% MSM Drops has been recalled by the FDA, although it’s not yet linked to any illnesses or injuries related to Pseudomonas aeruginosa. The manufacturers have indicated that two lots of this product may not be sterile. These products can be identified using lot codes and UPC information: LOT#: 2203PS01, UPC 7 31034 91379 9; and LOT#: 1808051, UPC 7 31034 91382 9.
Brimonidine Tartrate Ophthalmic Solution, 0.15%
Brimonidine Tartrate Ophthalmic Solution, 0.15%, used for treating glaucoma or ocular hypertension, is being recalled as faulty caps may lead to unsterile solutions that could cause similar symptoms as those linked to other recalled eye drops. Affected drops can be identified by NDC numbers listed on the carton and packaging labels, which include 60505-0564-1, 60505-0564-2 and 60505-0564-3.
Reasons for Recall
The CDC and FDA have linked EzriCare Artificial Tears to a multistate outbreak of Pseudomonas aeruginosa